Possible Drug-Associated Sialolithiasis by the Bicarbonate Anhydrase Inhibitor Topiramate: A Case Report and Literature Review

Buhler, Amber V.K., Huynh, Pearl, Low, Pauline and Von, Mary (2016) Possible Drug-Associated Sialolithiasis by the Bicarbonate Anhydrase Inhibitor Topiramate: A Case Report and Literature Review. British Journal of Oral and Maxillofacial Surgery, 74 (12). 2447–2452. ISSN 0266-4356

Full text not available from this repository.

Abstract

Topiramate is an antiepileptic drug indicated for the treatment of seizure disorders, migraine prophylaxis, and more recently, for weight loss. This new indication will likely increase use of this agent significantly. As a carbonic anhydrase inhibitor, topiramate can affect the pH of bodily fluids, and is known to increase risk of nephrolithiasis. However, as discussed here, these properties also result in an as so far unaddressed risk for development of sialoliths, calcified stones formed in the salivary duct or glands. The physiological mechanisms for stone development in the salivary gland are reviewed, and the pharmacological effects of topiramate on sialolith formation are discussed. This report describes a female patient treated with topiramate for migraine prophylaxis who subsequently presented with a sialolith in the left submandibular duct. Disclosures: This study did not receive any sponsorship or funding from the industry, government, or institution within the last 2 years and during the time in which the case was written and reviewed.

Item Type: Article
Faculty \ School: Faculty of Science > School of Pharmacy
Related URLs:
Depositing User: Pure Connector
Date Deposited: 23 Sep 2016 23:53
Last Modified: 22 Apr 2020 01:27
URI: https://ueaeprints.uea.ac.uk/id/eprint/59733
DOI: 10.1016/j.joms.2016.05.011

Actions (login required)

View Item View Item